Kansas, 2008

High Wind in Kansas, May 25, 2008

May 25, 2008 · NWS DDC · 6 events in 5 counties and zones

Strong winds from a collapsing cluster of thunderstorms in Oklahoma spread north across parts of southwest Kansas. Visibilities in blowing dust fell to under 1/2 mile at times.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong winds from a collapsing cluster of thunderstorms in Oklahoma spread north across parts of southwest Kansas. Visibilities in blowing dust fell to under 1/2 mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:06 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 25, 2:06 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT SUN MAY 25 2008

.DISCUSSION...

DAYS 1-2...

SEVERE AND FLOOD CHANCES WILL BE THE MAIN FORECAST HEADACHES
TODAY.

12Z UPPER AIR OBS CONTINUE TO INDICATE SOUTHWESTERLY FLOW ALOFT
OVER THE PLAINS, WITH THE RIGHT ENTRANCE REGION OF A 90-100 KT
JET STREAK OVER WESTERN KANSAS. 850MB DEWPOINTS WERE AROUND 9 C
THIS MORNING, BUT JUST TO THE SOUTH OVER AMA THEY WERE 17 C. SFC
DEWPOINTS WERE IN THE LOW 60S ONLY IN OUR FAR EASTERN COUNTIES AS
OF 15Z THIS MORNING. HOWEVER, WITH PRESSURES FALLING OVER EASTERN
CO, THE MOISTURE HAD MOVED WESTWARD AS OF 19Z. 18Z SOUNDING THAT
HAD JUST COME IN SHOWS OVER 3000 J/KG FOR DDC WITH LITTLE CAP
LEFT.  STORMS HAVE ALREADY BEGUN TO FIRE ALONG THE AXIS OF HIGHEST
MOISTURE CONVERGENCE FROM THE TX PANHANDLE INTO THE SCOTT CITY
AREA. A TROUGH AXIS HAS SHIFTED WINDS TO THE NORTHEAST ACROSS NW
KS, WITH THE CONVERGENCE BOUNDARY ALONG OUR NORTHERN CWA. ONE
STORM ALONG THAT BOUNDARY HAS ALREADY BECOME SEVERE, WITH GOLFBALL
HAIL REPORTS ALREADY COMING IN. TORNADO WATCH HAS ALREADY BEEN
ISSUED FOR ALL BE THE FAR NORTH AND FAR EAST CWA. SHEAR IS NOT
THAT IMPRESSIVE SO FAR WITH VEERED SFC WINDS SO FAR, AND LCLS ARE
RATHER HIGH. HOWEVER, AS THE EVENING PROGRESSES THE SHEAR WILL
INCREASE AND LCL VALUES RISE AS TEMPERATURES BEGIN TO FALL AND
MOISTURE CONTINUES TO INCREASE. LARGE HAIL AND HIGH WINDS WILL
CONTINUE TO BE THE MAIN THREAT, BUT TORNADOES ARE NOT OUT OF THE
QUESTION, PARTICULARLY IN THE NORTH NEAR THE BOUNDARY.

THE GFS AND NAM BOTH BRING CONVECTION OUT THROUGH NORTH CENTRAL
KANSAS THIS EVENING, CONTINUING UNTIL SHORTLY AFTER MIDNIGHT.
HOW MUCH WE GET DEPENDS ON EXACTLY WHAT MODEL IS LOOKED AT, WITH
THE NAM HAVING A OVER AN INCH ACCUMULATION IN ELLIS AND TREGO
COUNTIES. THIS WOULD EXCEED FLOOD GUIDANCE, BUT IT IS STILL
SOMEWHAT UNCERTAIN IF THEY WILL GET THAT MUCH. HOWEVER, PW VALUES
GET UP ABOVE 1.5 INCHES THIS EVENING, AND THAT AREA HAS RECEIVED A
LOT OF RAINFALL OVER THE PAST FEW DAYS. REPORTS FROM ELLIS COUNTY
EM INDICATES THAT THE SALINE RIVER AND BIG CREEK HAVE BEEN RUNNING
HIGH. MORE STORMS COULD PUT US OVER THE EDGE FOR AREAL OR EVEN
SOME RIVER FLOODING, SO PUT ELLIS AND TREGO IN A FLOOD WATCH UNTIL
12Z TOMORROW MORNING.

TOMORROW, SOUTHWESTERLY FLOW CONTINUES WITH ANOTHER WEAK VORT MAX
POSSIBLY COMING OUT. A FAIRLY VIGOROUS SFC FRONT WILL MOVE DOWN
INTO OUR NORTHERN COUNTIES BY TOMORROW AFTERNOON. LOWERED HIGHS A
BIT IN THE NORTH INTO THE UPPER 70S TO LOW 80S. SHEAR WILL BE
STRONG AROUND THE VICINITY OF THE FRONTAL BOUNDARY, AND THE NAM
SHOWS CAPE AROUND 3000 J/KG JUST BEHIND THE FRONT. THERE COULD
ALSO BE SOME DEVELOPMENT ALONG THE DRYLINE WHICH SHOULD PUSH INTO
OUR CENTRAL CWA BY AFTERNOON. EXACT PLACEMENT OF BOUNDARIES WILL
DEPEND ON OUTFLOW, BUT SEVERE WEATHER WILL AGAIN BE A POSSIBILITY
OVER WESTERN KS MONDAY AFTERNOON AND EVENING.

THE SFC FRONT WILL CONTINUE TO PUSH SOUTH MONDAY NIGHT AND SHOULD
BE THROUGH ALL BUT OUR FAR SOUTHEASTERN CWA TUESDAY. HIGHS TUESDAY
SHOULD ONLY BE IN THE UPPER 60S TO LOW 70S WITH NORTHERLY WINDS,
LINGERING CLOUDS, AND 850MB TEMPS IN THE SINGLE DIGITS. A
SHORTWAVE MOVING INTO THE CENTRAL PLAINS WILL KEEP A CHANCE FOR
PRECIP BEHIND THE FRONT. THERE WILL NOT BE MUCH SFC BASED CAPE,
BUT SOME ELEVATED STORMS ARE POSSIBLE, SO INCLUDED SHOWERED WITH
ISOLATED STORMS IN THE WORDING.

DAYS 3-7...

THE EXTENDED FORECAST WILL REMAIN NEARLY THE SAME...ONLY MADE MINOR
TWEAKS AND SMOOTHING CHANGES.  THE 25/00Z ECMWF AND THE 12Z RUNS OF
THE GFS AND CANADIAN ARE ALL IN GOOD AGREEMENT OUT TO ABOUT 120
HOURS.  THEN THE ECMWF PEELS OFF AN UPPER WAVE THROUGH THE NORTHERN
PLAINS WHILE THE GFS IS MORE BROAD IN THE UPPER WAVE IT BRINGS EAST
THROUGH THE NORTHERN-CENTRAL PLAINS ABOUT 24 HOURS LATER.  SO...THE
LATEST MORE PROGRESSIVE ECMWF IS FAVORED OVER THE GFS.  THE DAYS 4-5
GRIDS BRING A CHANCE FOR STORMS INTO FRIDAY AFTERNOON AND THROUGH
FRIDAY NIGHT.  THINK THIS IS A GOOD BET BASED ON THE TREND OF LATE.
IN THE NEARER TERM...I LIKE THE LOWER TEMPS FOR TUESDAY IN THE MID
60S N TO MID 70S S.  THIS WILL MAKE IT EASIER FOR MY WEDNESDAY
PERIOD OF SLOWLY RECOVERING TEMPERATURES AND SLOWLY BREAKING UP
CLOUDS.  THURSDAY AND FRIDAY WILL SEE A WARM UP INTO THE 90S OVER
MOST OF DDCS CWA BUT ONLY IN THE MID TO UPPER 80S IN OUR
NORTHWESTERN SECTIONS.  SATURDAY AND SUNDAY GRIDS WILL LEFT ALONE
WITH NO POPS AND CONTINUED SLIGHTLY ABOVE NORMAL MAX TEMPS.

FOR THE 8 TO 14 DAY OUTLOOK...RAISED THE TEMPS TO ABOVE NORMAL AND
KEPT PRECIP NEAR NORMAL.  NORMAL LOW AND HIGH TEMPS ARE 82/56F FOR
DDC AND THESE SHOULD BE EASY TO BEAT WITH PLENTY OF SUNSHINE.

.AVIATION...

SCT TO BKN CU WILL EXIST THROUGH SUNDOWN ACROSS ALL TAF
SITE...GENERALLY AROUND 050-060 FEET.  ALSO...EXPECT WIDELY
SCATTERED CONVECTIVE STORMS AT GCK AND DDC SITES THROUGH 23Z
...AND FROM 23Z-04Z IN THE HYS AREA.  VSBYS COULD GO DOWN TO 4SM IN
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  58  69 /  40  40  50  30
GCK  63  84  55  68 /  40  40  50  30
EHA  61  90  56  72 /  30  20  40  30
LBL  64  94  56  71 /  30  30  40  30
HYS  63  80  55  68 /  60  50  70  40
P28  70  93  65  76 /  40  40  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING
FOR KSZ030-031.

&&

FN26/12/12
Hazardous weather outlook, May 25, 3:18 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
418 AM CDT SUN MAY 25 2008

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
418 AM CDT SUN MAY 25 2008 /318 AM MDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AS LOW PRESSURE DEEPENS IN EASTERN COLORADO...RICH GULF MOISTURE WILL
RETURN INTO SOUTHWEST KANSAS. AN UPPER AIR DISTURBANCE WILL HELP
TO IGNITE SOME THUNDERSTORMS ALONG A DRYLINE IN FAR WESTERN KANSAS
BY LATE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS MOVING FROM
WEST TO EAST INTO THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN HAZARD WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS AN UPPER LEVEL SYSTEM APPROACHES ON MONDAY AFTERNOON A COLD
FRONT WILL DROP INTO NORTHERN KANSAS...THEN MOVE ACROSS SOUTHWEST
KANSAS BY MONDAY EVENING. MORE WIDESPREAD THUNDERSTORMS...SOME
POSSIBLY SEVERE...ARE FORECAST FROM THE AFTERNOON INTO THE NIGHT.

MORE THUNDERSTORMS ARE ANTICIPATED ON FRIDAY AS AN UPPER AIR
DISTURBANCE MOVES ACROSS THE HIGH PLAINS. SOME MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED INITIALLY IN THE SCOTT CITY
TO HAYS AREA BY LATE AFTERNOON...THEN MOST AREAS BY EVENING THROUGH
MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/01

In the hours before

Local storm report, May 25, 3:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TORNADO          4 N RIGA                39.00N 99.63W
05/25/2008                   TREGO              KS   PUBLIC

            BREIF TORNADO TOUCHDOWN

&&

MSCOTT
Local storm report, May 25, 3:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             2 NW MANNING            38.56N 100.75W
05/25/2008  E1.75 INCH       SCOTT              KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, May 25, 3:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             9 N BURDETT             38.32N 99.53W
05/25/2008  E1.50 INCH       PAWNEE             KS   STORM CHASER

&&

26
Local storm report, May 25, 3:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          4 N ELLIS               38.99N 99.56W
05/25/2008                   ELLIS              KS   LAW ENFORCEMENT

            REPORTED BY KHP TROOPER, 3 MILES NORTH OF I-70, NORTH OF
            MILE MARKER 139.

&&

BURKE
Special weather statement, May 25, 4:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN MAY 25 2008

KSZ030-044-045-252330-
LANE-NESS-TREGO-
523 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND TREGO COUNTIES...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF UTICA...MOVING NORTHEAST AT 48
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3866 9962 3860 10036 3870 10036 3871 10016
      3906 10016 3915 9976 3913 9964
TIME...MOT...LOC 2223Z 242DEG 42KT 3883 10011

18
Local storm report, May 25, 4:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TORNADO          1 N OTIS                38.55N 99.05W
05/25/2008                   RUSH               KS   LAW ENFORCEMENT

            BRIEF TORNADO ON THE GROUND.

&&

BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Gray

When
May 25, 5:00 PM CST to 6:00 PM CST
Where
Gray forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

High Wind, Ford

When
May 25, 5:00 PM CST to 6:45 PM CST
Where
Ford forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$115,000
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Two pivot irrigation sprinklers tipped over and a well built barn was heavily damaged by high wind gusts. The location was approximately 8 miles south of Dodge City.

High Wind, Ford

When
May 25, 5:30 PM CST to 7:00 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
May 25, 5:30 PM CST to 7:00 PM CST
Where
Kiowa forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

High Wind, Meade

When
May 25, 5:30 PM CST to 7:00 PM CST
Where
Meade forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

High Wind, Clark

When
May 25, 5:30 PM CST to 7:00 PM CST
Where
Clark forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109163, 109170, 109167, 109172, 109173, 109176.